Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Goodland, KS

July 1, 2019Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 1, 2019, 4:12 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 4:12 PM MDT (22:12 UTC)
Expired
Jul 1, 2019, 7:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS53 KGLD 012212
FFWGLD
COC017-KSC199-020115-
/O.NEW.KGLD.FF.W.0025.190701T2212Z-190702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
412 PM MDT Mon Jul 1 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  East central Cheyenne County in east central Colorado...
  Southwestern Wallace County in west central Kansas...

* Until 715 PM MDT.

* At 411 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Weskan and Arapahoe. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3897 10200 3898 10183 3869 10205 3875 10220
      3884 10221

$$

Husted
2 follow-up statements
015 
WGUS73 KGLD 012326
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
526 PM MDT Mon Jul 1 2019

COC017-KSC199-020115-
/O.CON.KGLD.FF.W.0025.000000T0000Z-190702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Wallace KS-
526 PM MDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
SOUTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS...

At 525 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Weskan and Arapahoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3897 10200 3898 10183 3869 10205 3875 10220
      3884 10221

$$

Husted
358 
WGUS73 KGLD 020110
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
710 PM MDT Mon Jul 1 2019

COC017-KSC199-020120-
/O.EXP.KGLD.FF.W.0025.000000T0000Z-190702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Wallace KS-
710 PM MDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST CENTRAL
KANSAS WILL EXPIRE AT 715 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3897 10200 3898 10183 3869 10205 3875 10220
      3884 10221

$$

Husted

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:52 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM MDT Mon Jul 1 2019

Throughout the remainder of the TAF period, VFR conditions are
expected. Removed chances of thunderstorms, because confidence is
too low at this time to keep in a prevailing group.

Winds are expected to remain at 5-10 kts with variable direction
through the afternoon today and tomorrow. Relaxing in the evening
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jul 1, 10:28 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Special weather statement, Jul 1, 2:58 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
258 PM MDT Mon Jul 1 2019

COZ092-KSZ027-012115-
Cheyenne County CO-Wallace KS-
258 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 315 PM MDT...

At 258 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Sharon Springs to 4 miles
southwest of Weskan. Movement was northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10224 3912 10196 3914 10191 3913 10187
      3913 10168 3872 10199
TIME...MOT...LOC 2058Z 234DEG 9KT 3908 10185 3881 10202

Husted
Special weather statement, Jul 1, 3:23 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT Mon Jul 1 2019

COZ092-KSZ013-027-012200-
Cheyenne County CO-Wallace KS-Sherman KS-
323 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM
MDT...

At 323 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Sharon Springs to 4 miles
southwest of Weskan. Movement was northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Weskan and Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 10232 3905 10211 3905 10205 3915 10205
      3921 10201 3922 10167 3887 10187 3869 10206
TIME...MOT...LOC 2123Z 204DEG 11KT 3910 10188 3883 10204

Husted
Special weather statement, Jul 1, 3:41 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM CDT Mon Jul 1 2019

KSZ002-012215-
Rawlins KS-
441 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 515
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atwood, Ludell, Blakeman and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3968 10107 3971 10126 3992 10120 3985 10089
TIME...MOT...LOC 2141Z 196DEG 14KT 3978 10110

Husted
Special weather statement, Jul 1, 3:56 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT Mon Jul 1 2019

KSZ001-013-012230-
Sherman KS-Cheyenne KS-
356 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 430 PM
MDT/530 PM CDT/...

At 356 PM MDT/456 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Goodland, moving north at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3949 10145 3941 10154 3945 10172 3964 10176
      3965 10141
TIME...MOT...LOC 2156Z 185DEG 8KT 3951 10165

Husted
Special weather statement, Jul 1, 4:01 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
401 PM MDT Mon Jul 1 2019

KSZ013-012230-
Sherman KS-
401 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 430
PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 14 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 10164 3930 10182 3947 10173 3941 10152
TIME...MOT...LOC 2201Z 209DEG 17KT 3933 10167

Husted
Special weather statement, Jul 1, 4:03 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
503 PM CDT Mon Jul 1 2019

NEZ081-012230-
Red Willow NE-
503 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Bartley to 3 miles
southwest of Indianola. Movement was north at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 10022 4009 10062 4035 10052 4035 10020
TIME...MOT...LOC 2203Z 192DEG 20KT 4034 10036 4021 10048

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:58 PM MDTSpecial Weather StatementGLDWallace17 min
Jul 1, 3:23 PM MDTSpecial Weather StatementGLDWallace37 min
Jul 1, 3:29 PM MDTSevere Thunderstorm WarningGLDWallace46 min
Jul 1, 3:41 PM MDTSpecial Weather StatementGLDRawlins34 min
Jul 1, 3:56 PM MDTSpecial Weather StatementGLDSherman34 min
Jul 1, 3:59 PM MDTSevere Thunderstorm WarningGLDRawlins46 min
Jul 1, 4:01 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 1, 4:08 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace52 min
Jul 1, 4:16 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman44 min
Jul 1, 4:30 PM MDTSpecial Weather StatementGLDRawlins15 min
Jul 1, 4:36 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins39 min
Jul 1, 4:40 PM MDTSevere Thunderstorm WarningGLDSherman20 min
Jul 1, 4:43 PM MDTSpecial Weather StatementGLDSherman32 min
Jul 1, 4:53 PM MDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman7 hr
Jul 1, 4:56 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Jul 1, 5:04 PM MDTSpecial Weather StatementGLDGreeley26 min
Jul 1, 5:19 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jul 1, 5:28 PM MDTSpecial Weather StatementGLDGreeley32 min
Jul 1, 5:42 PM MDTSpecial Weather StatementGLDSherman18 min
Jul 1, 5:43 PM MDTSpecial Weather StatementGLDRawlins17 min
Jul 1, 5:56 PM MDTSpecial Weather StatementGLDSherman34 min
Jul 1, 5:59 PM MDTSpecial Weather StatementGLDCheyenne16 min

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.